Psycho-Babble Medication Thread 369209

Shown: posts 1 to 4 of 4. This is the beginning of the thread.

 

Elavil

Posted by Cass on July 22, 2004, at 22:18:52

I don't need to take antidepressants right now. I haven't been very depressed for the last couple of years, but a couple days ago my doctor suggested I take Elavil for fibromyalgia. I took it for 2 days, and it almost drove me crazy. I became very depressed, pessimistic and overwhelmed by a sense of doom. I stopped taking Elavil, and now my mood is back to normal, and I feel a lot better.

It's scary that so many of these drugs make you feel worse than ever. I remember when I was depressed, I tried some AD's which almost put me over the edge. They made my emotional state about 500 times worse.

I know that some ADs work for some people, and I'm glad, but in all honesty, you have to be really careful.

 

Re: Elavil

Posted by King Vultan on July 22, 2004, at 23:08:38

In reply to Elavil, posted by Cass on July 22, 2004, at 22:18:52

The Elavil is one I might have suggested myself for fibromyalgia, and it usually is not going to have the outright depressant effect you experienced, but IMO, this is not really a great drug because of its brutal side effects. I've tried nortriptyline, which is actually a natural metabolite of Elavil (you were experiencing some of the effects of nortriptyline while on the Elavil) and found that it did kind of put me down in the dumps at first. I found the sedating antidepressant trazodone did actually make me outright depressed similar to what Elavil did for you, and I dumped it after three days. However, I have had positive responses to most of the other ADs I've tried. I'm curious as to what other ADs you've had negative responses to besides Elavil.

Todd

 

Re: Elavil Wellbutrin King Vultan

Posted by Cass on July 23, 2004, at 11:46:46

In reply to Re: Elavil, posted by King Vultan on July 22, 2004, at 23:08:38

Hi King Vultan,

Thanks for your interesting reply. So Elavil depressed you a little at first, but then it went away? It makes me think I should give it another shot, but that could be dangerous since I started having some suicidal thoughts on it.

Quite a few years ago I tried Wellbutrin. That was the biggest nightmare of an AD I ever experienced. Life seemed hopeless, people seemed evil, I felt paranoid. Suicide seemed like the only option. I was also very jumpy and agitated. It was truly awful. It almost put me under a tombstone.

I know Wellbutrin works great for some people, but not me.

 

Re: Elavil Wellbutrin Cass

Posted by King Vultan on July 23, 2004, at 13:01:45

In reply to Re: Elavil Wellbutrin King Vultan, posted by Cass on July 23, 2004, at 11:46:46

> Hi King Vultan,
>
> Thanks for your interesting reply. So Elavil depressed you a little at first, but then it went away? It makes me think I should give it another shot, but that could be dangerous since I started having some suicidal thoughts on it.
>
> Quite a few years ago I tried Wellbutrin. That was the biggest nightmare of an AD I ever experienced. Life seemed hopeless, people seemed evil, I felt paranoid. Suicide seemed like the only option. I was also very jumpy and agitated. It was truly awful. It almost put me under a tombstone.
>
> I know Wellbutrin works great for some people, but not me.
>

Actually, it was nortriptyline I tried that initially would put me somewhat down in the dumps. However, people who take Elavil (amitriptyline) always have some amount of nortriptyline circulating in their bodies because a good portion of the Elavil is metabolized into nortriptyline. This is good because the Elavil would be even more intolerable without some nortriptyline around to lower the side effects.

Wellbutrin worked well initially for me but eventually became intolerable because of an irritability that slowly developed while on it, but I have also heard of stories similar to yours. I am now trying antidepressants in the MAOI class, which have dietary and OTC drug restrictions, but are probably more likely to generate a positive response than most ADs, assuming a person can tolerate any associated side effects.

Todd


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.